Long term late effects

  • 7 replies
  • 39 subscribers
  • 767 views

Hi all

I'm really interested to understand what long term effects everyone experiences. I appreciate its different for everyone.

I'm almost four years post treatment and probably more uncomfortable than I have been for a long time.  Had checks and things and it varies from groin pain to bottom pain, itching bottom, leg aches all sorts really. 

I try and manage with pain relief and stuff and ensure I eat the right foods and drink plenty of water, but i seem to get pain flare ups from time to time with no obvious reason. 

All of which are manageable because I'm very grateful to be in the position I'm in, but just really interested in others experiences.

Deb x 

  • Hi Deb,

    Interesting to hear that the challenges continue that far out. I'm a little over a year out, and feeling pretty good most of the time. I still get occasional anal pain, at the momemt likely from a DRE from Dr. Sausagefingers, aches in weird places and (my personal least favorite) very occasional bad itching. 

    Mentioning any of it to doctors (or husband) usually result in, "Well, just being your age (64) could cause that" and for sure it could.

    Only I'm pretty sure it's related to the cancer and treatment.

    And yes, super grateful to be in remission and not suffering like I was before the diagnosis and then the tough treatment regimen.

    But it's sure not like LIfe Before Cancer, is it?

    I have a sliightly stronger pain med to take on the rare occasions that Tylenol isn't enough, and, like, try to eat well and drink all the water I should.It's good. But sometimes it's not enough.

    Hugs

    Suz

  • Hello Deb

    I am just over 16 months out of treatment and if anything I am worse than I was three months afterwards.  Like you I am so happy to be here but I would be being dishonest if I were to say things have gone back to normal.  Fatigue seems to have got worse, aching hips and lead legs are par for the course for me at the moment.  My GP has been really helpful and I was referred for hip scans - some degeneration but nothing serious, I am under a physiotherapist who tells me I have inflammation in my tendons.  And light-headedness and funny turns, where I break out in a sweat and find it difficult to think coherently. I have been referred for that too.

    I can gladly live with them all but I must admit I struggle with the fatigue.  I was always so full of energy and learning to live with days where I can't face doing anything taxing does get to me.  I really feel for some of the forum users who have to go back to work at the end of treatment, I would find it very difficult now to make a regular commitment.

    I recently sent for an information pack from the Pelvic Radiation Disease Association, and they are trying to get side effects recognised as a disease in its own right, certainly it would make life easier for people like me, I am embarrassed at the number of times I have visited the doctor!  In case you haven't heard of them, the link is https://www.prda.org.uk/

    Hope things get a bit better for you, you have my sympathy.

    Irene xx

  • Hello long term sufferers,

    I am approaching my 5 year check up Yay! However I am not without problems. Age (75) and the fact that I had a brain haemorrhage/stroke 19 yrs ago don’t help as I am semi paralysed down my left side. I suppose I should count myself lucky to still be here! 


    My ‘late effects’ symptoms are mainly pain in my left hip & groin, put down to shortening of the muscles from the radiotherapy. My dashes to the toilet are the worst. No link to any foodstuffs, but I have to ‘run’ & sometimes don’t make it in time - tricky with only one hand to clean up. Sometimes I spend the best part of a morning on & off the toilet. 


    I do Pilates and yoga, which I think are of great value to stretch those muscles, the toilet problems continue. I belong to the late effects clinic in Southampton & am also a member of the Pelvic Radiation Group. They do offer help, but other than dose myself up with Imodium, not much can be done. 

    I think the fatigue is a long term effect of chemotherapy. It takes a long time to get over that. 

    Very best wishes,

    Pam

    Lady Tourelle

  • Hi all

    This is quite interesting as the last few days I came across the PRD.org - pelvic radiation disease site (recommended by Nikki) after I read a lengthy article about how late effects are not very well addressed.  The PRD site it is full of very useful info.  There is a checklist form on there that you can fill in that makes it easier for when you do visit a doctor with symptoms.  Apparently there are new centres opening up around the UK for late effects and it is possible I know at the Bristol one to get in touch as a 'self referral'.  There is also a link to a forum through the PRD website where people post about long term effects and things they do to try to overcome them. Worth checking it all out.

    Carole x

  • Hi all have been reading your post and I'm 22months out of treatment I started having problems with pain in my thigh and leg also back just few weeks after since then it as got worse vista to doctors last year said it was sciatica so had physiotherapy that didn't help for long and it got worse could hardly walk and was in so much pain have had bone density scan and MRI which as taken ages to get am just waiting on results but never suffered with anything like this before treatment and was quite fit and walked alot but must had I did have higher radiation treatment as thy had to stop chemo tablets so I wonder if this is results of the treatment   pam x

  • Hi Deb, I was diagnosed with T2 anal cancer in August of 2012 and did 6 weeks of pelvic radiation and 2 weeks pump chemo. Like you I thank God I am here to reply even if it is somewhat unpleasant. 

    I was diagnosed with radiation proctitis 18mnths out from treatment and then ulcerative colitis 4yrs out. I have total bowel incontinence as well.

    I had 40 treatments of hyperbaric oxygen therapy 2 hrs a day for 40 days for the treatment of radiation proctitis. I also have had biofeedback rectal therapy for incontinence both to no avail.

    I have a wonderful Gastroenterologists that has helped me with my flairs of proctitis and ulcerative colitis but I have to resort to steroids from time to time. I do have to eat clean and stay away from dairy.  

    Glad to see some good info being given for the after effects of treatment getting more attention in the comments. 

    For those starting or going through treatment this is a wonderful group of caring supportive people and they helped me tremendously while I was in treatment and years after as you can see I'm coming up on 11 years cancer free and I still pop in from time to time.

    Anal cancer has a great cure rate and not everyone gets late term effects. The majority go on to live a normal life with little to no complications. So take heart stay strong it will be over in a blink.

    God bless you all, Theresa

  • Thanks for coming back a decade later and giving us your perspective, Theresa! It can be chilling to realize that it's not all skipping around Back to Normal after treatment for everyone, but it's also good to be prepared for what CAN happen, even as we hope to be in the good numbers. 

    I wish we had some sort of Late Effects clinic on this side of the pond.

    Suz